[Hyponatraemia during the use of selective serotonin re-uptake inhibitors (SSRIs): reports from 1992-2002]
until further notice
SourceNederlands Tijdschrift voor Geneeskunde, 148, 39, (2004), pp. 1921-4
Article / Letter to editor
Display more detailsDisplay less details
Radboud University Nijmegen Medical Centre
Nederlands Tijdschrift voor Geneeskunde
SubjectEBP 2: Effective Hospital Care
OBJECTIVE: To describe the reports of serotonin re-uptake inhibitor (SSRI)-induced hyponatraemia that were sent to The Netherlands Pharmacovigilance Centre Lareb and the Inspectorate for Health Care. DESIGN: Descriptive study. METHOD: Reports of SSRI-induced hyponatraemia received by Lareb and the Inspectorate for Health Care during the period 1 January 1992 to 1 July 2002 were described on the basis of symptoms, co-medication and comorbidity. RESULTS; A total of 42 cases were reported, 38 (90%) of which concerned women and 21 (50%) of which concerned the concomitant use of SSRIs and diuretics. The mean age was 74 years (range: 30-91). The mean serum sodium concentration was 115 mmol/l (range: 97-132). The most important symptoms were reduced consciousness, confusion, falls, nausea and vomiting. 3 patients (7%) died in the period of the reported adverse drug reaction and 27 patients (64%) were hospitalised, of which 4 (10%) to the intensive care unit. CONCLUSION: These reports of suspected SSRI-induced hyponatraemia were attended with significant morbidity and substantial mortality. The considerable morbidity and substantial mortality in combination with the increasing use of SSRIs necessitates a clarification of the actual incidence and severity of SSRI-induced hyponatraemia.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.